Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48 .

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


On the values at integers of the Dedekind zeta function of a real quadratic field
HTML articles powered by AMS MathViewer

by David Kramer PDF
Trans. Amer. Math. Soc. 299 (1987), 59-79 Request permission


In 1976 Shintani gave a decomposition of the Dedekind zeta function, $\zeta \kappa (s)$, of a totally real number field into a finite sum of functions, each given by a Dirichlet series whose meromorphic continuation assumes rational values at negative integers. He obtained a formula for these values, thereby giving an expression for $\zeta \kappa ( - n),$, $n = 0, 1, 2, \ldots$. Earlier, Zagier had studied the special case of $\zeta (A, s)$, the narrow ideal class zeta function for a real quadratic field. He decomposes $\zeta (A, s)$ into ${\Sigma _A}{Z_Q}(s)$, where ${Z_Q}(s)$ is given as a Dirichlet series associated to a binary quadratic form $Q(x, y) = a{x^2} + bxy + c{y^2}$, and the summation is over a canonically given finite cycle of “reduced” quadratic forms associated to a narrow ideal class $A$. He then obtains a formula for ${Z_Q}( - n)$ as a rational function in the coefficients of the form $Q$. Since the denominator of $\zeta (A, - n)$ is known not to depend on the class $A$, whereas the coefficients of reduced forms attain arbitrarily large values, it is natural to ask whether the rational function in Zagier’s formula might be replaced by a polynomial. In this paper such a result is obtained. For example, Zagier gives \[ 15120\zeta (A, - 2) = \sum \limits _A {\frac {{{b^5} - 10a{b^3}c + 30{a^2}b{c^2}}}{{{a^3}}}} + \frac {{{b^5} - 10a{b^3}c + 30{a^2}b{c^2}}}{{{c^3}}} - 21b(a + c){\text { }}\] while our result is \[ 15120\zeta (A, - 2) = \frac {1} {2}\left ( {\sum \limits _A - \sum \limits _{\theta A} } \right ) (60{a^2} - 117ab + 76ac + 38{b^2} - 117bc + 60{c^2})\], where $\theta$ is the narrow ideal class consisting of principal ideals generated by elements of negative norm. Starting with a representation of ${Z_Q}(1 + n)$ due to Shanks and Zagier for $n = 1, 2, 3, \ldots$ as a certain transcendental function of the coefficients of $Q$, we also obtain the result that $\zeta (A, 1 + n)$ is given as the same sum of reduced quadratic forms as in the formula for $\zeta (A, - n)$, times the appropriate “gamma factor.” This gives a new proof of the functional equation of $\zeta (A, s)$ at integer values of $s$, and suggests the possibility that one might be able to prove the functional equation for all $s$ by finding some relation between ${Z_Q}(s)$ and ${Z_Q}(1 - s)$. So far we have not found such a relation.
  • A. I. Borevich and I. R. Shafarevich, Number theory, Pure and Applied Mathematics, Vol. 20, Academic Press, New York-London, 1966. Translated from the Russian by Newcomb Greenleaf. MR 0195803
  • D. Shanks and D. Zagier, On the values of zeta functions of real quadratic fields at positive integers, in preparation. (Preprint available from Don Zagier, University of Maryland.)
  • Don Zagier, A Kronecker limit formula for real quadratic fields, Math. Ann. 213 (1975), 153–184. MR 366877, DOI 10.1007/BF01343950
  • D. Zagier, Valeurs des fonctions zêta des corps quadratiques réels aux entiers négatifs, Journées Arithmétiques de Caen (Univ. Caen, Caen, 1976) Astérisque No. 41–42, Soc. Math. France, Paris, 1977, pp. 135–151 (French). MR 0441925
  • Takuro Shintani, On evaluation of zeta functions of totally real algebraic number fields at non-positive integers, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 23 (1976), no. 2, 393–417. MR 427231
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC: 11R42, 11E32, 11M41
  • Retrieve articles in all journals with MSC: 11R42, 11E32, 11M41
Additional Information
  • © Copyright 1987 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 299 (1987), 59-79
  • MSC: Primary 11R42; Secondary 11E32, 11M41
  • DOI:
  • MathSciNet review: 869399